Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva with pre-existing mental illness?
Oct 9, 2002

I am soon to start on HIV meds for the first time. CD4's at 340, viral load of 40,000. I had wanted to take Sustiva, Epivir, and either Viread or Retrovir. My question pertains to the Sustiva. I have chronic, recurring depression and anxiety, maybe type II bipolar. Might I be OK giving Sustiva a try, with all it's possible CNS and psychiatric side-effects? If I'm already regularly depressed with frequent suicidal ideation. Can Sustiva make this worse? Or if I already am used to dealing with depression, suicidal thoughts, anxiety, dizziness, neuropathy, short-term memory impairment, do I already have the capacity to deal with anything Sustiva might deal me?

Thank you for your help!

Response from Mr. Shernoff

This is a very important question you raise. I urge you to thoroughly discuss it with your primary care doctor as well as with your psychiatrist if you are on anti-depressant medications. In fact I strongly suggest that you ask your psychiatrist and primary care doctor to consult and talk about this as well.

Sustiva can casue terrible dreams and can certainly exacerbate a preexisting depression. Therefore it is not the best choice of an antiretroviral for an individual with a diagnosis of depression. With there being so many other antiretrovirals that do not have depression and other CNS side effects, when my patients who are already depressed raise this question I encourage them not to begin sustiva.

You are very smart to question this choice of a drug regimen before beginning it. The last thing you need is anything to make your depression worse and to destabilize your mental health.

Michael Shernoff, MSW



Previous
Cybersex: Addictive or what?
Next
residual toxo or losing my mind/

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement